North Dakota, 2017Tornadoes and Hail in North Dakota, September 1, 2017
September 1, 2017 · NWS FGF · 13 events in 4 counties and zones
During the early evening of September 1st, a line of thunderstorms formed between Stump Lake, in Nelson County, and Pembina, in Cavalier County. However, one cell on the far southern end of the line quickly became the strongest storm, and it would hold together as the storm tracked to the south-southeast, through Griggs, Steele, and Cass counties, before weakening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- $2,000
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early evening of September 1st, a line of thunderstorms formed between Stump Lake, in Nelson County, and Pembina, in Cavalier County. However, one cell on the far southern end of the line quickly became the strongest storm, and it would hold together as the storm tracked to the south-southeast, through Griggs, Steele, and Cass counties, before weakening. This cell produced several weak tornadoes, funnel clouds, and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 1, 2:33 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 1, 2:33 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
333 PM CDT Fri Sep 1 2017
.SHORT TERM...(This evening through Saturday)
Issued at 317 PM CDT Fri Sep 1 2017
Main cold front/NW Wind shif t approaching Langdon and Devils Lake
at 2030 UTC. A band of shower/tstorms tried to form ahead of it
west of DVL past noon, but as it moves east it is encountering
less favorable airmass and are pretty weak. Low clouds holding in
the Red River valley ahead of the cold front and preventing much
heating ahead of the front. Thus forsee chance for development of
storms lowering and risk of severe storm while not zero is
lessening.
Will hold onto pops thru the evening mainly east of the Red River.
.LONG TERM...(Saturday night through Friday)
Issued at 317 PM CDT Fri Sep 1 2017
NW wind on Saturday but with sunshine, temperatures will rebound
back into the mid 70s to low 80s. Very warm day on Sunday as winds
turn southwest ahead of a cold front which will enter the northern
RRV late aftn and move south Sunday evening. Some areas of E ND
will see 90. Limited moisture with front itself means a general
dry frontal passage.
Mid level moisture behind the front dropping southeast thru the
area Labor Day will bring clouds and a few showers. Cooler temps
as well.
Tuesday will see a shortwave trof trof exiting northern Minnesota
with lingering showers across northcentral MN through the morning
and a cool northerly near surface wind flow behind a departing cold
front. Surface high pressure steadily marches across the area from
late Tuesday into Wednesday... with north winds turning light and
variable on Wednesday and temperatures starting to recover back into
the 70s. During this period... the H5 ridge axis remains firmly
locked over the western intermountain region with a moderate
northwest H5 flow aloft over the Northern Plains.
For the late week period... the H5 ridge axis starts to lean into
the Northern Plains a bit, with northwest flow weakening and warming
occurring at layers aloft. Late Thursday should see a southerly
return flow near the surface as surface low pressure deepens in the
western dakotas. Overall dry conditions are expected to persist with
temperature arcing near to slightly above seasonal normals for
Thursday and Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 107 PM CDT Fri Sep 1 2017
MVFR and ocnl IFR cigs RRV and eastward thru nw/wc MN in south-
southeastly gusty winds ahd of front. Clearing of these low clouds
eastward very problematic and uncertain until the front passes.
Overall improving from west to east tonight and VFR thur Saturday
as winds turn northwest.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
SHORT TERM...Riddle
LONG TERM...Riddle/Gust
AVIATION...Riddle
Hazardous weather outlook, Sep 1, 3:19 AM CST, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
419 AM CDT Fri Sep 1 2017
MNZ001>005-007-008-013>015-029-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-021200-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Wilkin-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh County-
419 AM CDT Fri Sep 1 2017
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Isolated severe thunderstorms are possible late this afternoon
into the evening across eastern North Dakota and adjacent portions
of Minnesota. Expected impacts will be hail greater than one inch,
damaging wind gusts up to 60 mph, and possibly a tornado or two.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and evening.
MNZ006-009-016-017-022>024-027-028-030>032-040-021200-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-
West Otter Tail-East Otter Tail-Wadena-Grant-
419 AM CDT Fri Sep 1 2017
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Showers along with isolated thunder possible today. A few stronger
storms are possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Event by event
4 hail, 4 thunderstorm wind, 3 tornado, 2 funnel cloud. Local standard time, as filed.
Tornado, Nelson
- When
- September 1, 4:30 PM CST to 4:31 PM CST
- Where
- Nelson County, 6.24 mi N of Tolna to 6.23 mi N of Tolna
- Rating
- EF0
- Path length
- 0.07 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 47.920, -98.420
A brief tornado touchdown with water swirl was noted over the north end of Stump Lake. As the tornado lifted, the funnel continued to track to the east. Peak winds were estimated at 70 mph.
Tornado, Nelson
- When
- September 1, 4:38 PM CST to 4:54 PM CST
- Where
- Nelson County, 6.66 mi NE of Tolna to 8.5 mi S of Mapes
- Rating
- EF0
- Path length
- 6.02 mi
- Path width
- 150 yd
- Reported by
- Trained Spotter
- Coordinates
- 47.910, -98.350
This tornado touched down just east of Stump Lake and tracked to the east. Photos showed a persistent rope tornado with intermittent dust swirls. Peak winds were estimated at 80 mph.
Hail, Nelson
- When
- September 1, 4:59 PM CST
- Where
- Nelson County, 3.92 mi NNW of Mc Ville Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.830, -98.220
Heavy rain was reported with a few dime to quarter sized hail.
Hail, Nelson
- When
- September 1, 5:25 PM CST
- Where
- Nelson County, 1.67 mi NW of Kloten
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 47.740, -98.100
A few half dollar sized hailstones fell just north of highway 15, in northwest Lee Township.
Hail, Griggs
- When
- September 1, 5:56 PM CST
- Where
- Griggs County, 11.34 mi ENE of Jessie
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.600, -98.010
Occasional nickel to ping pong ball sized hail fell in very heavy rain across southeast Lenora Township.
Funnel Cloud, Griggs
- When
- September 1, 6:15 PM CST
- Where
- Griggs County, 6.72 mi NE of Cooperstown
- Reported by
- Trained Spotter
- Coordinates
- 47.520, -98.020
A funnel cloud was observed just west of the Steele County line in far southeast Romness Township.
Tornado, Griggs
- When
- September 1, 6:16 PM CST to 6:22 PM CST
- Where
- Griggs County, 6.61 mi NE of Cooperstown to 6.95 mi ENE of Cooperstown
- Rating
- EF0
- Path length
- 1.67 mi
- Path width
- 150 yd
- Property damage
- $1,000
- Crop damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 47.505, -98.004
This tornado tracked intermittently for about two miles across a portion of the Sheyenne River Valley. Large tree branches were broken down in various shelterbelts and groves along the path, mainly along the valley edge. Peak winds were estimated at 75 mph.
Hail, Steele
- When
- September 1, 6:25 PM CST
- Where
- Steele County, 2.43 mi WSW of Finley
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.510, -97.900
Large hail fell with very heavy rain. Some of the hailstones were the size of golf balls.
Thunderstorm Wind, Steele
- When
- September 1, 6:30 PM CST
- Where
- Steele County, 5.14 mi W of Pickert
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.450, -97.930
Several four to eight inch diameter tree branches were snapped in a farmstead shelterbelt near county road 25, north of highway 200, in west central Greenview Township.
Thunderstorm Wind, Steele
- When
- September 1, 6:50 PM CST
- Where
- Steele County, 4.68 mi W of Hope
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.320, -97.830
Strong wind gusts were associated with the rear flank shelf cloud. Some dime to nickel sized hail fell as well.
Thunderstorm Wind, Steele
- When
- September 1, 6:55 PM CST
- Where
- Steele County, 2.34 mi W of Hope
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 47.320, -97.780
Large tree branches were blown down around the town of Hope. One poplar tree was snapped at the golf course.
Funnel Cloud, Steele
- When
- September 1, 7:01 PM CST
- Where
- Steele County, 1.67 mi SW of Hope
- Reported by
- Trained Spotter
- Coordinates
- 47.300, -97.750
A persistent wall cloud with a brief funnel cloud were observed. The wall cloud was nearly rain wrapped.
Thunderstorm Wind, Cass
- When
- September 1, 7:15 PM CST
- Where
- Cass County, 4.17 mi N of Walden
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 47.240, -97.690
A few large tree branches were blown down in shelterbelts. Corn and bean fields were flattened in spots across northwest Rochester and northeast Ellsbury townships.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in California, September 1, 20176 deaths · 2 events
- Flash Flooding and Hail in North Carolina, September 1, 2017$12 million · 2.75 in hail · 22 events
- Flash Flooding and Heavy Rain in Tennessee, September 1 to 2, 2017$275,000 · 16 events
- Flash Flood and Flood in Kentucky, September 1 to 5, 2017$350,000 · 2 events
- Wildfire in California, September 1 to 15, 20176 injured · 1 event
- Damaging Winds and Lightning Strikes in Florida, September 1, 20171 injured · $51,000 · 52 kt wind · 4 events
- Flash Flooding in Kentucky, September 1, 2017$50,000 · 11 events
- Wildfire in California, September 1 to 24, 20175 injured · 1 event
- Hail and Damaging Winds in Florida, September 1, 2017$2,000 · 52 kt wind · 17 events
- High Surf in Hawaii, September 1 to 3, 201717 events
- Drought in South Dakota, September 1 to 30, 201716 events
- Drought in Montana, September 1 to 30, 201715 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712452, 712453, 712454, 712455, 712456, 712457, 712458, 712459, 712460, 712461, 712463, 712464, 712465.